Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 58, NWS Jacksonville, FL

May 15, 2012Clay County, Duval County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at May 15, 2012, 1:48 PM EDT for Clay County, Duval County, Saint Johns County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2012, 1:48 PM EDT (17:48 UTC)
Expired
May 15, 2012, 2:30 PM EDT
In force
42 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon

Counties Clay County, FL, Duval County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 46 km from the middle of the area, began a volume at 17:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2012-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2012-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
926 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:31 AM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 15, 9:31 AM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
931 AM EDT TUE MAY 15 2012

...STRONG STORMS POSSIBLE AGAIN TODAY ACROSS NE FLORIDA...

.SYNOPSIS...SHOWERS AND STORMS WERE ALREADY STARTING TO FIRE ALONG
THE FL PANHANDLE GULF COAST APPROACHING CARRABELLE THIS HOUR...WHILE
A FEW LIGHT RETURNS WERE ACROSS FLAGLER COUNTY INDICATIVE OF SOME
POSSIBLE SPRINKLES. BOTH AREAS OF CONVECTION WERE ON THE RIGHT
SIDE OF SFC BASED THETA-E RIDGES AND ON THE RIGHT PERIPHERIES OF MID
LEVEL TROUGHS PER WATER VAPOR IMAGERY. A LARGE AREA OF SUBSIDENCE
WAS OVER SE GA BETWEEN THE TWO MID LEVEL TROUGHS...AND THIS HELPED
PRODUCED PATCHY DENSE MORNING FOG ACROSS SE GA FROM HOMERVILLE TO
JESUP. FOG WAS LIFTING INTO A LOW CUMULUS DECK WITH VISIBILITIES
IMPROVING TO 3-5 SM THIS HOUR. AT JAX...VSBYS DROPPED RECENTLY TO
2 SM DUE TO SMOKE MOVING IN FROM THE BALDWIN BAY WILDFIRE DUE TO LOW
LEVEL WSW FLOW.

ANOTHER ACTIVE WX DAY IS EXPECTED...ESPECIALLY ACROSS NE FL AS THE SHORT
WAVE TROUGH OVER THE WESTERN FL PANHANDLE APPROACHES EARLY THIS
AFTN. THE 12Z JAX RAOB SHOWED INCREASED INSTABILITY WITH 2-3 DEG
OF WARMING FROM THE SFC THROUGH 612 MB...WITH 1-2 DEG OF COOLING
ABOVE. 500 MB TEMPS AT TAE AND JAX WERE -11 AND -12 RESPECTFULLY.
THUS...LOW AND MID LEVEL INSTABILITY IS GREATER TODAY COMPARED TO
YSTDY...BUT THERE IS A ALSO LESS MOISTURE IN THE MID LEVELS. WITH
SUBSIDENCE ACROSS SE GA THIS HOUR...A GRADUAL BURN OFF OF LOW
CLOUDS FROM FOG...AND DRIER MID LEVEL AIR...WILL CAP POPS AT
30-40% ACROSS OUR INLAND GA ZONES THIS AFTN WITH AROUND 50% NEAR
THE ATLANTIC COAST. FARTHER SOUTH ACROSS NE FL...EXPECTED
CONVECTION WILL BLOSSOM ACROSS THE SUWANNEE RIVER VALLEY WITHIN
THE NEXT COUPLE OF HOURS...WITH INTENSIFICATION AS IT DRIFTS
INLAND WITH THE WEST COAST SEA BREEZE. A SEA BREEZE AND OUTFLOW
MERGER IS EXPECTED ALONG THE ATLANTIC COAST THIS AFTN. THE MAIN
CONVECTIVE HAZARDS WILL BE GUSTY WINDS...HAIL AND SOME LOCALLY
HEAVY RAINFALL AND MINOR FLOODING.

WILL CONTINUE TO TWEAK THE FORECAST AND THE GRAPHICASTS TO SHOW CONVECTIVE
TRENDS TODAY.

&&

.AVIATION...VFR THIS MORNING. TS FIRST EXPECTED TO NEAR THE GNV VC
EARLY AFTN...THEN PROGRESS EASTWARD TOWARD THE DUVAL COUNTY TERMINALS
BY MID AFTN WITH TS AT JAX...VQQ AND CRG BETWEEN 20-24Z WITH IFR
TO LIFR CONDITIONS. NOT AS MUCH FOG POTENTIAL TONIGHT DUE TO INCREASED
WINDS AND DEBRIS CLOUDS.

&&

.MARINE...S WINDS 10 KTS OR LESS THIS MORNING SEAS 2-3 FT. WILL
ADJUST OFFSHORE WAVE HEIGHTS DOWN ABOUT 1 FT PER RECENT OBS.

RIP CURRENTS: LOW RISK TODAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  87  64  85  63 /  50  50  30  30
SSI  82  69  80  70 /  50  40  30  30
JAX  86  64  86  65 /  70  50  40  40
SGJ  85  68  82  68 /  70  50  40  40
GNV  87  64  86  62 /  60  40  40  40
OCF  87  66  87  64 /  60  40  40  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ENYEDI/PRESNALL
Hazardous weather outlook, May 15, 8:39 AM EDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
839 AM EDT TUE MAY 15 2012

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-161000-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
839 AM EDT TUE MAY 15 2012

THIS OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE
ADJACENT COASTAL WATERS.

...SLIGHT RISK FOR STRONG TO SEVERE STORMS ACROSS SOUTHEAST GEORGIA
AND NORTHEAST FLORIDA THROUGH THE EVENING...

.DAY ONE...TONIGHT...

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH THE EVENING. STORMS WILL MOVE NORTHEAST WITH MOST ACTIVITY
OCCURRING ALONG THE ATLANTIC COAST. LOCALLY STRONG WIND GUSTS...HAIL
AND HEAVY RAINFALL CAN BE EXPECTED WITH THE STRONGEST STORMS. STORM
MOTION WILL BE EAST TO NORTHEAST AROUND 20 MPH.

THUNDERSTORM ACTIVITY WILL DIMINISH TO JUST ISOLATED COVERAGE BY
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A CHANCE OF AT LEAST SCATTERED THUNDERSTORMS EACH
AFTERNOON AND EVENING THROUGH THURSDAY. THE MAIN CONCERNS WILL BE
GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED LATER
TODAY INTO THIS EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

JDS/ABE/MKT

In the hours before

Special weather statement, May 15, 1:15 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
115 PM EDT TUE MAY 15 2012

FLZ024-151745-
NASSAU-
115 PM EDT TUE MAY 15 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN NASSAU
COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 145 PM EDT...

AT 115 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
CENTERED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF CALLAHAN TO
8 MILES WEST OF CALLAHAN TO 12 MILES WEST OF CALLAHAN...MOVING EAST
AT 15 MPH. WILL ALSO AFFECT AREAS AROUND CALLAHAN AND RATLIFF THROUGH
145 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS
OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3049 8181 3050 8202 3054 8202 3068 8195
      3071 8171
TIME...MOT...LOC 1715Z 256DEG 14KT 3063 8191 3054 8195
          3051 8201

ENYEDI
Special weather statement, May 15, 1:23 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
123 PM EDT TUE MAY 15 2012

FLZ031-032-151800-
BRADFORD-CLAY-
123 PM EDT TUE MAY 15 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR WESTERN CLAY
AND BRADFORD COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 200
PM EDT...

AT 123 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 3 MILES NORTH OF
SAMPSON TO HAMPTON...MOVING NORTHEAST AT 25 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND SAMPSON...NEW RIVER...
HAMPTON...STARKE...LAWTEY AND KINGSLEY THROUGH 200 PM EDT. HAIL UP TO
THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3010 8202 2992 8189 2984 8214 2996 8229
TIME...MOT...LOC 1723Z 238DEG 21KT 2997 8219 2987 8211

ENYEDI
Special weather statement, May 15, 1:40 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
140 PM EDT TUE MAY 15 2012

FLZ024-025-151830-
DUVAL-NASSAU-
140 PM EDT TUE MAY 15 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN DUVAL
AND SOUTHERN NASSAU COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID
UNTIL 230 PM EDT...

AT 141 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM CALLAHAN TO 8
MILES SOUTHWEST OF RATLIFF...MOVING EAST AT 15 MPH. THESE STRONG
THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND CALLAHAN...RATLIFF...
JACKSONVILLE INTERNATIONAL AIRPORT AND OCEANWAY THROUGH 230 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER AND GUSTY WINDS OF 45 TO 55
MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3061 8154 3040 8166 3043 8196 3060 8184
TIME...MOT...LOC 1741Z 275DEG 12KT 3057 8182 3044 8191

ENYEDI

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:08 PM EDTSpecial Weather StatementJAXSaint Johns37 min
May 14, 8:15 PM EDTSpecial Weather StatementJAXBaker30 min
May 14, 9:46 PM EDTSpecial Marine WarningJAX119 min
May 14, 10:48 PM EDTSpecial Weather StatementJAXDuval42 min
May 14, 11:18 PM EDTSpecial Marine WarningJAX57 min
May 15, 12:22 AM EDTSpecial Marine WarningJAX48 min
May 15, 1:15 PM EDTSpecial Weather StatementJAXNassau30 min
May 15, 1:23 PM EDTSpecial Weather StatementJAXBradford37 min
May 15, 1:40 PM EDTSpecial Weather StatementJAXNassau50 min
May 15, 1:59 PM EDTSpecial Weather StatementJAXBradford46 min
May 15, 2:14 PM EDTSpecial Marine WarningJAX91 min
May 15, 2:22 PM EDTSpecial Weather StatementJAXDuval38 min
May 15, 2:24 PM EDTSpecial Weather StatementJAXDuval51 min
May 15, 2:30 PM EDTSevere Thunderstorm WarningJAXClay, Duval31 min
May 15, 2:43 PM EDTSpecial Weather StatementJAXPutnam, Saint Johns62 min
May 15, 2:45 PM EDTSpecial Marine WarningJAX90 min
May 15, 2:57 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau41 min
May 15, 3:16 PM EDTSpecial Weather StatementJAXPutnam29 min
May 15, 3:26 PM EDTAreal Flood AdvisoryJAXDuval94 min
May 15, 3:30 PM EDTSpecial Weather StatementJAXSaint Johns30 min
May 15, 3:32 PM EDTSpecial Weather StatementJAXDuval28 min
May 15, 3:47 PM EDTSpecial Weather StatementJAXUnion28 min
May 15, 3:48 PM EDTSpecial Weather StatementJAXNassau27 min
May 15, 3:50 PM EDTSpecial Weather StatementJAXFlagler25 min
May 15, 3:53 PM EDTSevere Thunderstorm WarningJAXFlagler, Saint Johns37 min
May 15, 4:03 PM EDTSevere Thunderstorm WarningJAXNassau23 min
May 15, 4:10 PM EDTSpecial Marine WarningJAX95 min
May 15, 4:19 PM EDTSpecial Weather StatementJAXBradford26 min
May 15, 4:32 PM EDTSpecial Weather StatementJAXFlagler28 min
May 15, 4:45 PM EDTSpecial Weather StatementJAXBradford, Clay30 min
May 15, 5:02 PM EDTSpecial Marine WarningJAX65 min
May 15, 5:31 PM EDTSpecial Weather StatementJAXBradford29 min
May 15, 6:51 PM EDTSpecial Weather StatementJAXBaker24 min
May 14, 10:46 PM EDTSpecial Weather StatementJAXCoffee44 min
May 15, 1:53 PM EDTSpecial Weather StatementJAXCamden52 min
May 15, 2:38 PM EDTSpecial Weather StatementJAXGlynn52 min
May 15, 3:01 PM EDTSevere Thunderstorm WarningJAXGlynn44 min
May 15, 3:55 PM EDTSpecial Weather StatementJAXCharlton35 min
May 15, 4:16 PM EDTSpecial Weather StatementJAXCamden44 min
May 15, 4:59 PM EDTSevere Thunderstorm WarningJAXCamden31 min
May 15, 5:18 PM EDTSpecial Weather StatementJAXWayne42 min
May 15, 5:44 PM EDTSpecial Weather StatementJAXAtkinson46 min
May 15, 5:46 PM EDTSpecial Weather StatementJAXBrantley44 min
May 15, 7:09 PM EDTSpecial Weather StatementJAXAppling, Bacon36 min
May 15, 7:37 PM EDTSpecial Weather StatementJAXWare38 min
May 15, 7:47 PM EDTSpecial Weather StatementJAXAppling43 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.